‘Tis the season to be jolly—but mixing alcohol and certain prescription medications is no laughing matter. The holiday season brings an abundance of parties with family and friends and very often a few glasses of liquid cheer. With higher alcohol consumption rates during the holiday season and an increasing number of people using multiple prescription medications, there are potentially dangerous consequences to combining some medications with alcohol.
In general, mixing alcohol with certain medicines can cause nausea, vomiting, headaches, drowsiness, fainting, loss of coordination, internal bleeding or breathing difficulties.
The type and severity of these reactions can depend on the medication, the amount of alcohol consumed and physical differences in weight, height or age. In addition, the risk of some drug interactions is higher for those who regularly consume large amounts of alcohol compared to less frequent drinkers.
Knowing exactly what drugs you take and how they interact with each other and with alcohol is essential to a safe holiday season.
About one in 10 Americans ages 12 and over takes an antidepressant, according to the Centers for Disease Control and Prevention (CDC).
With antidepressants, the concern with drinking alcohol is that they both can slow down the brain. This combination can make people feel sleepier and decrease their judgment, coordination and reaction time. Combining alcohol and antidepressants may also worsen the symptoms of depression.
High Cholesterol Medications:
Statins, such as Lipitor and Crestor, rank among the country’s top-selling drugs, with millions of Americans taking the medication. These drugs have a tendency to cause liver damage, and the incidence of harm increases with heavy drinking.
Oral Diabetes Medications:
About 26 million children and adults in the U.S. have diabetes, according to the CDC. People who have diabetes should be aware that alcohol can lower blood-sugar levels, and because diabetes medications also lower blood sugar, some may not mix well with alcohol. The combination could lead to dangerous side effects.
Non-steroidal medications such as Ibuprofen (e.g. Motrin, Advil) or Naprsyn (e.g. Aleve) can increase stomach irritation; so does alcohol. Together, the two can increase the chances of stomach irritation, upset and pain. If taking these medications chronically, the risk of ulcers increases when combined with regular alcohol use.
Opioid medications (e.g. Norco, Vicodin, Percocet, Oxycontin, etc.) are sedatives, and the sedative effect is magnified by alcohol. Combining alcohol and opioids can impair thinking and motor skills, and lead to breathing problems. For some extended release opioid medications, the package inserts state not to drink alcohol when taking the medication, as alcohol can dissolve the time release matrix and lead to an overdose of medication.
Anti-anxiety and Prescription Sleeping Pills:
Common anti-anxiety medications (e.g. Xanax, Valium, Ativan, etc) and some sleeping pills (Lunesta, Ambien, Sonata, etc) work at the GABA receptor, which is also influenced by alcohol. The combination of these drugs can lead to sleepiness, lethargy and a decline in motor skills.
These are just a few brief examples of potentially dangerous combinations during the holiday party season.
A more thorough list of medications that interact with alcohol can be found on the National Institute on Alcohol Abuse and Alcoholism website. If taking any medicine, always check with a doctor or pharmacist before drinking alcohol to avoid potentially dangerous interactions.
Be safe and have a wonderful holiday season and a great new year!
- Alcohol and Medicines – A Dangerous Combination
- Holiday Survival Guide Part Two
- Holiday Survival Guide Part One
- Hot Summer Days and Medications: A Recipe for Heat Stroke
- To Flush or Not to Flush: How to Properly Dispose of Your Medications